Skip to content
My WebMD Sign In, Sign Up
STEROIDS/PREDINSONE: Mood Swings
avatar
MizRubye posted:
I need advice/help. I am so tried of losing friends. I had asthma for over 12 years. My husband died 6 years ago. I was married to him for 30 years. We had a great relationship.

Now to get to what I am troubled about:

I have been on steriods for 9 years consistently. I have my ups and downs - my doctor has put me on higher doses when needed and then tapered me down to my maintenance dose.

I have all the nasty side effects that are associated with steriods. But I wish I could control the mood swings. I become combative over the simplest subject. I get testy. My family and closest friends some time understand and let me have my space. I try to get out of people's way and stay to myself when I feel it coming on. I get very depressed. I feel unwanted and paranoid, which is an unbearable feeling.

Most of the time I do stay to myself because I am afraid to create new relationships only to destroy them; which I think I did today. I am a 56 year old female with asthma/COPD. I am on disability because of it. I take Advair 500/50, singulair, abulterol, spriva, previcid, to name a few. But I take that awful/nasty predinsone; I am on 30 mg a day. Any way, I met this man, age 66, 6 months ago. He is very nice. We talk on the phone every day. Because I am aware of my mood swings, I would only talk to him once a day and keep it short (about 30 mins) because I am afraid I may say something out of line. We would go out once or twice a month, but I limited that time also. I did have some slip ups, but nothing damaging. Well, he works and travels a lot. But I had this idea that we would spend our Thanksgiving together. He lives 1 hour away from me. Because of his schedule, it was difficult to pin down a definite plan. Well, yesterday, I found out that my plans wouldn't happen. I was so disappointed that I got upset and became, you guest it, moody. I really tried to hang up before it happened, but I spurted put something stupid and then hung up. Bottomline, I tried to call him back later to apologize and he didn't accept my call. I called him this morning and spoke with him. I asked him was he upset with me, he said yes. He said that I needed to be by myself.

Anyway, I am well aware this is not a forum to deal with relationships. I am writing to find out has anyone been on steorids for a long period of time and how do they handle their mood swings? I am tired of not having male companionship or relationships period, for that matter, because of my mood swings. I feel anixous, testy, combative , grumpy and obsessive. My personality changes so much, I have named them. Is there anything I can do besides taking anit-depressants? I take too many meds now. I want to have normal relationships. I want to be in control of my mood swings; if that is possible. I know when people see me coming they shutter because they don't know what mood to expect. Thanks for any advice.
Reply
 
avatar
specialk118 responded:
Pred can cause major mood swings as you have seen, Sre you seeing a pulmo at a teaching hospital or in private practice? Alsso have you been tested for GERD while on meds? Just cuz you're on a gerd med you could still be having issues, there are plenty of people that have silent gerd and are asperatingg into their lungs tehy get the gerd fixed and they're alot better or had any other testing done? Also you need to be on extra calcium and on a biophospinate like boniva to help your bones. what have you had done as far as pfts? I would urge you to get in touch with like National Jewish they're the best or Mayo this is something you need to be at a place that has plenty of resources to help
 
avatar
missyb09608 responded:
Hi MizRubye.

I agree with the above post and would like to add this comment. Be honest and explain it briefly to your friend about your concern with the mod swings and the pred. Most men know that "we" change from moment to moment while they hyave one mood. Be open to having him tell you that you are moody and then say "Sorry".
 
avatar
tmbrtoz responded:
I am a 41 yrold female. I have been on prednisone for all of those years. I too have been struggling with the side effects of this drug. I wasn't too bothered with them until I was 35 then it all went downhill. My weight has shot up and all the exercise hasn't helped. My bones have become brittle and caused severe spinal issues. I too get moody and feel awful afterward. I have no immune system and have had over 20 abcesses that had to be surgically opened. I have been so depressed lately and am wits end trying to cope and figure out how to beat all the side effects this drug has caused. I just started a yahoo support group Surviving Steroids. Haven't had much luck looking for people to join yet. I would love to chat with people going through the motions of the steroid life. It sounds like you are trying your best to overcome this and I know how hard it is. Please don't give up. Find a way to calm your self- maybe we can help each other. We shouldn't have to sit back and watch the world go by. Good luck to you and just know you are not alone tmbrtoz
 
avatar
MizRubye responded:
update:

Thanks everyone. Yes, I have been tested for GERDS, that is taken care of. I will see my doctor next month so hopefully, I can reduce my doage of steroids.

Well, I did talk to my friend and he is so head strong. It is over. He says that I stress him out and he can't go through that. So I have to move on. Thanks anyway guys
 
avatar
Sudie123 responded:
I had ARDS and was on vent 4 weeks. After I went home I was on 60mgm of pred. for a few months and then tapered down until I was off. During that time I gained 60 pounds and had the mood swings but mostly depression. After being on the pred for a month, I figured out what time of day the mood would hit for me a good cry so I made sure I was at home by myself during this time. It eventually got better and I was able to fool everyone that I was around because they didn`t think I was any different.
 
avatar
mthrpig responded:
hi everyone,

have been on very high doses of steroids for over 5 years, as much as 120 mg. i know have to get off the steroids and am tapering off. very tough down to 6 mg. i know how hard the mood swings are and how easy it is to get very depressed and fast. just know you are not alone we are here for you. and you can vent to us. i try to stay away from everyone, bubble baths, a good book. etc.
 
avatar
whatsay responded:
I have had very severe asthma since childhood and have been on and off large doses of steroids. too. I do see a pulmonoligist at a university hospital and are waiting for bronchial thermoplasty to be approved. My lung function is only 30%. I have a full time job and two small kids and have managed somehow though great difficulty till now. After the age of 40 steroids have been causing huge mood swings for me to which I never really did feel before. I am admitted in the hospital now with a bad attack and will get discharged today though I feel very scared about being dischaged as I am still not confident about my breathing. The pulmonologist has insisted that I see a psychiatrist so that they can give me medications for mood swings while I am on steroids. Has anyone done this before and how do you feel now? I appreciate any advice
 
avatar
mginsberg1 responded:
4 years ago, wow. Are you still looking for answers in July 2012? On a personal basis, my situation is totally diff from yours. 78 year old male married to the most wonderful ewiffe in the world for 52 years, but I've had asthma since age 3,which metamorphosed to COPD/EMPHYSEMA now. What we DO have in common is that it seems we're both on a zillion meds including steroidsand both experience mood swings, though it's got to be diff when you're fortunate enough to have a truly loving partner in life. What I'd like to do is set up a blog centered on sharing ways to feel good whenit seems dall the forces in the universe want the opposite. Rightnow I'm under the care of one of our country's leading pulmonologists who agrees withme that DIVERSION is one of the best ways to fight mood swings and, in general,feelingplain lousy because just breathinh\g seems such a chore. As a writer, I find writng about good things, inspirational things,sends those mood swings up rather than down. Each inspirational essay appears in my newsletter, "Candles" (better to light onecandle than curse the darkness) This nl is FREE each month & I offer it to you &any others w/breathing problems on the condition each person is willing to share their ideas w/the rest of us. If you're interested, pleaseeemail me: mginsberg1@comcast.net .


Helpful Tips

Remember to clean your rescue inhalerExpert
For patients using albuterol rescue inhalers, remember to wash the mouthpiece as directed. The typical recommendation is washing it once ... More
Was this Helpful?
33 of 47 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center